USMLE Forums banner
1 - 20 of 20 Posts

·
Registered
Joined
·
145 Posts
Discussion Starter · #1 ·
1) Which of the following hormones acts through receptors that contain tyrosine kinase?

a- ADH
b- aldosterone
c- calcitonin
d- epinephrine
e- insulin

2) A physician is in an elevator with 3 residents and overhears their conversion: "How could you make such a mistake?" one asks another. You knew Mr. Morris was allergic to penicillin! he continues. You know that the antibiotic cross reacts with penicillin. Now he has a rash everywhere! You'd better hope he doesn't develop respiratory problems. We are all going to get sued! Which of the following is the most appropriate response for the physician?
A, advise the residents to report this as an adverse drug reaction
B, ascertain which ward the patient is on so that he can review the chart
C Ask the resident qhich antibiotic was used so that he does not make a similar mistake
D Remind the residents that discussions about patients should be kept private

I think the answer is A

3) A 49 year old man has a 1 week history of shortness of breath without fever, chills, or cough. Breath sounds are decreased in the left lower lobe, and there is decreased vocal and tactile fremitus and dullness to percussion in this area. The most likely diagnosis is:
a- bronchiectasis
b- bronchospasm
c- emphysema
d- lobar consolidation
e- pleural effusion
f- pneumothorax

I think the answer is e pleural effusion and not lobar consolidation because question says decrease vocal and tactile fremitus whereas it is increased in consolidation.

Please advise.

Thank you
 

·
Registered
Joined
·
625 Posts
A-ha - you changed the original post on me - ;) Okay yeah so

1) - Insulin

2) - C maybe? The resident may not have known that the other antibiotic cross reacts with penicillin in which case reporting them is a problem. Simply advising them to report it doesn't do much to fix the current situation or prevent it from happening again. Just my opinion. I'm not that good at these questions, so maybe someone else can help with this?

3) - Pleural effusion - no fever / chills / cough means no consolidation. Decreased fremitus means something solid or liquid filling up that space. So fluid sounds good.
 

·
Registered
Joined
·
512 Posts
1. e its obvious
2 i am not sure enough what does reviewing the chart means.If it means checking the drugs used then i think it is the better option as once he ascertains the drugs then only he can report it as adverse drug rxn
3.e
 

·
Registered
Joined
·
557 Posts
1. e
2. d ( patient information should be kept private and should never be discussed in public places such as elevators. Although A is reasonable, the resident's should be able to figure out how to report it; the bigger issue is breaching patient confidentiality. C is incorrect because it's basically saying that the physician would be trying to learn from the resident's mistake; he wouldn't be addressing the problem that the resident's did something wrong.
3. e
 

·
Registered
Joined
·
557 Posts
1. e its obvious
2 i am not sure enough what does reviewing the chart means.If it means checking the drugs used then i think it is the better option as once he ascertains the drugs then only he can report it as adverse drug rxn
3.e
I don't think it's the physician's job to review the chart or report an adverse drug reaction...this is not his patient. If he was the attending for the residents and they came to him for advise, then yes this would be reasonable. However, this is just a random physician on the elevator overhearing the conversation between the residents.
 

·
Registered
Joined
·
145 Posts
Discussion Starter · #10 ·
Thanks

A-ha - you changed the original post on me - ;) Okay yeah so

1) - Insulin

2) - C maybe? The resident may not have known that the other antibiotic cross reacts with penicillin in which case reporting them is a problem. Simply advising them to report it doesn't do much to fix the current situation or prevent it from happening again. Just my opinion. I'm not that good at these questions, so maybe someone else can help with this?

3) - Pleural effusion - no fever / chills / cough means no consolidation. Decreased fremitus means something solid or liquid filling up that space. So fluid sounds good.
Thanks for answering again :p

Well but I doubt your 2nd answer. How can we neglect A and D?
 

·
Registered
Joined
·
145 Posts
Discussion Starter · #11 ·
1. e
2. d ( patient information should be kept private and should never be discussed in public places such as elevators. Although A is reasonable, the resident's should be able to figure out how to report it; the bigger issue is breaching patient confidentiality. C is incorrect because it's basically saying that the physician would be trying to learn from the resident's mistake; he wouldn't be addressing the problem that the resident's did something wrong.
3. e
Well, your explanation for 2nd answer is reasonable BUT if you are saying resident should be able to figure out how to report then they should also be aware of HIPPA and should not disclose information.

I read that whenever it's your mistake like when you give some wrong drug you should immediately accept it and should inform. :)
 

·
Registered
Joined
·
557 Posts
I was just looking over this some more and it seems to me that in question 2a, if the physician tells the resident to report it as an adverse drug reaction that would be unethical; this is not an adverse drug reaction it is a physician error. An adverse drug reaction is when a drug causes a bad reaction that was unexpected; in this case, it was known that the drug should not be given to patients who are allergic to penicillin. This should be reported as a physician error, not adverse drug reaction.

Question since I haven't taken an NMBE as yet: don't they tell you the correct answers when you take an NBME test?
 

·
Registered
Joined
·
145 Posts
Discussion Starter · #15 ·
I was just looking over this some more and it seems to me that in question 2a, if the physician tells the resident to report it as an adverse drug reaction that would be unethical; this is not an adverse drug reaction it is a physician error. An adverse drug reaction is when a drug causes a bad reaction that was unexpected; in this case, it was known that the drug should not be given to patients who are allergic to penicillin. This should be reported as a physician error, not adverse drug reaction.

Question since I haven't taken an NMBE as yet: don't they tell you the correct answers when you take an NBME test?
I am not sure if I am right or wrong but to your point "An adverse drug reaction is when a drug causes a bad reaction that was unexpected" Now a drug was given to a pt. with penicillin allergy and rashes developed. I think this is considered as an adverse effect and we cannot say it as an side effect.

NBME don't provide answers :(
 

·
Registered
Joined
·
512 Posts
I don't think it's the physician's job to review the chart or report an adverse drug reaction...this is not his patient. If he was the attending for the residents and they came to him for advise, then yes this would be reasonable. However, this is just a random physician on the elevator overhearing the conversation between the residents.
ohk then i think i then it should be d as first thing the physician would like to ammend their mistake i.e. discussing it in open & then see for other details.
 

·
Registered
Joined
·
36 Posts
The correct answer is d
The most important issue in the question is that the 3 residents are discussing patient information publicly. If you work in a hospital, it is expressly written on the walls of elevators that do not discuss patient information in pubic. The right answer is to caution colleagues not to discuss patient information in an elevator
 
1 - 20 of 20 Posts
Top